By COL. MANUEL VALENTIN, Command Surgeon, U.S. Army Combat Readiness/Safety Center, Fort Rucker, Ala. May 31, 2012
Thermogenics are drugs or supplements that facilitate weight loss and increase energy. Most thermogenic products usually contain stimulants that increase energy levels and blood flow, leading to an increase in body temperature. They are typically classified by the Food and Drug Administration as food additives; therefore, they're not controlled by state or federal medical agencies. Common substances used as thermogenics contain different forms of caffeine such as kola nut, guarana and green tea. Other thermogenic substances include bitter orange, ma huang (ephedra) and dimethylamylamine, or DMAA, which was originally sold as a nasal decongestant.
In 2004, the FDA banned the use of ephedra in over-the-counter supplements. Recently, the Department of Defense suspended the sale of products containing DMAA at all military installations pending further study because a Soldier died after collapsing during a unit run and another died following a physical fitness test.
Even over-the-counter thermogenic supplements can be associated with significant side effects, many of which can be life threatening. These include changes in heart rate, increased body temperature, addiction, gastrointestinal problems and anxiety, among others. Nationwide, many deaths have been associated to their use because of significant cardiac compromise or severe heat injuries. Although many over-the-counter supplements and energy enhancers can produce injury or death, the latest emphasis has been on DMAA, mostly as a result of the possible link between the recent deaths of the two Soldiers and their suspected use of products containing this supplement.
Most medical professionals acknowledge that DMAA is linked to serious medical conditions, including dangerous increase in blood pressure, headaches, lightheadedness, stroke, depression, irregular heartbeat, dehydration, tremors and lethal exhaustion. In our Army population, the usual mechanism of bodily injury from the use of thermogenics is heat injuries, which could lead to heat stroke. Although increased ambient temperature can contribute to heat injuries, these can also occur with low ambient temperature, and we have seen an increased trend of heat injuries during the cooler months of fall, winter and early spring. We do know thermogenic substances can cause a dramatic and rapid increase in body temperature. If our natural compensating mechanisms are overwhelmed, this increase in temperature can lead to heat stroke or death.
For now, the FDA and DOD continue to study many of these substances, including DMAA. Although these products remain legal, many have been placed on the U.S. Anti-Doping Agency's banned list. The DOD has promised that better guidance for many of these drugs is forthcoming after the review of past and current research.
Although the use of vitamins and certain amino acids are encouraged for most individuals, the use of performance-enhancing substances and over-the-counter weight loss supplements is not recommended. If you feel you must use these products for any reason, consult your personal physician, as he or she can discuss the pros and cons of each product as it pertains to your specific health and set of circumstances.
In the meanwhile, there is no substitute for a well-balanced meal, good rest and moderate exercise to achieve your weight or performance standards. Try not to bet your life on the alternative.